Subutex & Methadone & neonatal withdrawalRegister Today!
- by sunshine1216 Sep 6, '11I work in a special care nursery where we seem to be seeing an increase in infants withdrawing from either Subutex or Methadone that was taken by mom during pregnancy (mostly Subutex). Unfortunately after delivery moms are seeming to be surprised their baby's go through withdrawal and stay in the hospital for weeks. We score baby's after delivery every 4 hours and once they reach a score of an 8 or higher twice then they start Tincture of Opium every 4 hours. Every 12 hours that infants have scores less than 8 they get weaned by 10%. I always explain everything in detail to moms and dads and I encourage them to spend as much tome holding their infant as possible in a calm quiet dark room. The less visitors and stimulation the better for the infant. Unfortunately in my experience many of these moms do not spend much time with their infants when mom is discharged and baby stays in the hospital. Sometimes I think mom feels overwhelmingly guilty. It is so sad to see. I would like to develop an informational packet of some sort to be given to moms in their prenatal visits explaining infant withdrawal and what could be expected and what moms can do to help. Giving support to these moms is crucial. When I feel as the infants nurse that I have bonded with the baby more than the mom it breaks my heart. We offer a room for moms to visit their infant where I work. I have only seen one baby who was born to a mom on Subutex who did not get put on Tincture of Opium. This particular mom held her infant constantly, kept the room dark and quiet, and breastfed. It was wonderful to see this infant do so well. I wonder if this was how it could be more often if more moms were better educated on how to care for an infant going through withdrawal. Any advice on good websites to get more information about this? Anyone else have any information or teaching you give out or do at your hospital prenatally that you would be willing to share? I take care of these baby's every day and I want to help them the best I can. Please let me know your experiences or advice or opinions.
- 6,417 Views
- Sep 6, '11 by tyvinA big part of the problem is that the moms are more concerned with their own withdrawal and with good reason. Methadone is one of the worst drugs to kick due to it's half life. Perhaps we could do something about the docs who prescribe these pregnant women controlled substances.
I know that many get it from the street but we could start somewhere. An active program at the hospital for addicted moms to be able to feed the babies. Not necessarily encouraging them to breastfeed but bottle feed. That it's OK to bottle feed and take care of their addiction at the same time. Oh how my heart goes out to all concerned in this horrible dilemma of addiction.
I don't think that more paper from the docs office is gong to make an impression. How about one on one counseling, groups, etc... These women are literally lost. They need to be woken up. Home visits, group therapy, interactive remedies that allow these moms to actively participate is what is needed IMO.
Good luck to you.
- Sep 7, '11 by sunshine1216Thank you so much for your reply. The thing that it so difficult is that once these women get pregnant it is really not safe for them to go off the Methadone because of the stress it would put on the baby for the mom to go through withdrawal. You are right some of these moms are selfish and are worried about themselves. BUT there are some who are just trying ti change their lives and have cleaned up their acts. I spoke in length with one mom who had been on Subutex for years. I asked her why the dr kept her on so long...she said her dr felt very strongly about not taking his patients off the Subutex because of the high rate of going back to heroin. This particular mom and her husband were shocked the baby went through withdrawal because throughout her pregnancy the dr told her Subutex was safe in pregnancy and never told her anything about infant w/d. I spent a great deal of time with her doing teaching about withdrawal and everything her and her husband could do to help their infant. They bonded so well with their infant and stayed in the hospital the whole time their infant was there. It was a success story. Yes the infant did go through withdrawal and needed Tincture of Opium, but the infant's stay was less than 2 weeks and did not go through as severe a withdrawal as I have seen in other baby's. In my experience the infants who seem to go through the worse withdrawal are the ones whose parents do not spend much time with them. Now I ALWAYS hold these baby's as much as possible, but there are times when I am taking care of other baby's as well and just can not hold them all the time. I just want to help the withdrawal be as minimal as I possibly can. And I truly feel that parents can help so much with this.
- Mar 5 by NewMomma1Hello. I really need some help with my newborn! I'm a very new mom of a baby girl..actually had her march 1st and also taking subutex (2mg 3x a day) for the majority of the pregnancy. I'm very concerned now that ive gotten home and had a chance to see how she's acting. The hospital was aware i was taking the tex and the nurse came and told me the reason she thought the baby might have slight signs of withdraw..I asked her the signs/ symptoms and she said a few, then added that these were things that every infant could be as well so need not worry. I got home today and she is continuing to make the "sucking face" on her hands, the air and everything really. She has little twitches too. She is constantly rubbing nd vigorously moving her hands to her face and idk I can just tell she is withdrawing I feel!
The hospital didn't express any worry or concern that my baby was in harms way, but I see your experience with this particular subject. D I'm asking for your help, please. I feel absolutely awful and getting depressed bc I feel like I might have been able to quit when I was pregnant Nd I didn't I?? I no this isn't the right thinking to have bc I did quit opiates and have stayed clean for almost 9 months, but seeing my daughter in all this uncomfort and pain..well it makes me feel like I am the most horrible person and I don't even deserve my daughter...plz help and tell me how I can make my daughter better, quicker. I also have been keeping the lights low N hold her as much as I can.
- Mar 5 by Esme12Congratulations on your baby! I am sure it is an over whelming feeling to be home with a new baby. I'm glad you have been clean and are taking the right steps for your daughter.
I am sorry but we can't give medical advice as per the Terms of Service.Medical Advice:
ALLNURSES.COM, INC or it's members do not offer medical advice. Any requests for such will be taken down. If you have a medical problem, please seek attention from your health care provider. You are not allowed to ask for medical advice related to a health situation that affects you, a family member, or someone you kn
Babies can be very fussy even if they aren't in actual withdraw....you need to contact the babies pediatrician for advice. But we can't give it here.
I wish you and your baby the very best success ......thread closed